Clozapine-induced myocarditis during co-administration of valproate: A case report.
Clozapine-induced myocarditis during co-administration of valproate: A case report. Psychiatr Pol. 2019 Oct 30;53(5):997-1002 Authors: Jahołkowski P, Niewiadomska J, Wciórka J, Kowalski M, Świtaj P Abstract Clozapine, atypical antipsychotic drug, is widely used in patients with schizophrenia, for whom previous therapy was inadequate or not tolerated. Clozapine-induced myocarditis (CIM) is a relatively rare but potentially life-threatening complication of clozapine therapy; however, the underlying mechanism has not been so far well elucidated. Factors predisposing to CIM include a rapid dose titration, advanced age and co-administration of sodium valproate. In this paper, we present a case of a 22-year-old male patient with refractory schizophrenia who developed CIMduring low-dose clozapine treatment with co-administration of valproate and risperidone. On the basis of our case and literature review, we point out that during the first weeks of clozapine treatment patients should be actively, daily monitored for the presence of symptoms suggesting CIM. The low dose of clozapine and concurrent use of valproate are unique aspects of the report, adding new information to the discussion on safety of concomitant use of clozapine and valproate. Further investigation is required to better understand the role of co-administration of valproate and risperidone in the pathogenesis of CIM. PMID: 31955181 [PubMed - in process]
CONCLUSION: Clarity of diagnostic criteria for myocarditis remains a challenge. Observation bias may, in part, influence higher reported rates in Australia. Monitoring for myocarditis is warranted in the first 4 weeks, and treatment of comorbid metabolic syndrome and diabetes may reduce the risk of cardiomyopathy. The risks of myocarditis and cardiomyopathy are low and should not present a barrier to people with treatment refractory schizophrenia being offered a monitored trial of clozapine. PMID: 31957459 [PubMed - as supplied by publisher]
CONCLUSIONS: This protocol may have utility in the management of patients with a history of clozapine-induced myocarditis. PMID: 31818135 [PubMed - as supplied by publisher]
Clozapine use has declined, despite its superior antipsychotic efficacy in treatment-resistant schizophrenia. Implications for clozapine underutilization include suboptimal treatment outcomes and increased hospitalizations. Many barriers preventing the use of clozapine have been described in the literature, including suboptimal knowledge and poor perceptions. The aim of this study was to assess psychiatry prescribers’ perception and knowledge of clozapine. A survey was distributed to advanced practice providers, psychiatrists, and trainees (i.e. residents and fellows) at 10 medical centers within the US and Canada. T...
Conclusions Pressure to undertake a rechallenge reflects clozapine's unique role in treatment-resistant schizophrenia and absence of other comparable options. However, it is not without risk, and more research is needed to understand those at increased risk, as well as established strategies that diminish this.
CONCLUSIONS:: The incidence of clozapine-induced myocarditis at the study hospital was consistent with the higher range reported in the literature. Further research is necessary to elucidate risk factors, definitive diagnostic criteria, and effective management of clozapine-induced myocarditis. PMID: 30599763 [PubMed - as supplied by publisher]
Authors: Munjal S, Ferrando S Abstract We are presenting the case of a 37-year-old male with schizoaffective disorder who developed myocarditis within three weeks of starting on clozapine for his treatment-resistant psychosis. The patient also had a positive titer for Influenza A, which makes it a diagnostic dilemma regarding the cause of his myocarditis. It may be possible that the myocarditis was caused by the Influenza A virus or synergistically exacerbated the clozapine's propensity to cause it. Currently, there are no studies establishing the link between the two etiologies. As clozapine can be the only option...
ConclusionsThe rates of serious AEs (including deaths) are low and likely an underestimate of true rates and need to be considered by clinicians in balancing the risks and benefits. Continued education on the monitoring and treatment of these AEs for consumers, carers and health professionals is essential and reporting these to the relevant national reporting agency is crucial.
We read with interest the recent case report and review of serious clozapine adverse reactions by Li et al. (2018). Clozapine induced myocarditis (CIM) is a potentially life-threatening adverse drug reaction (ADR). The authors attribute mortality in this case to CIM and suggest that screening via cardiac enzymes and inflammatory markers should be routine. Internationally, the incidence of CIM has been estimated at 0.07% to 0.7% (Cohen et al., 2012). In contrast, rates ranging from
Authors: Wang JC, Mihic T, Fennemore M PMID: 29727855 [PubMed - as supplied by publisher]
The use of clozapine requires monitoring the absolute neutrophil count because of the risk of agranulocytosis, but other potentially fatal adverse events associated with clozapine (specifically, myocarditis and cardiomyopathy) do not have mandatory procedures. We performed a systematic review of English-language articles to synthesize an evidence-based approach for myocarditis and cardiomyopathy monitoring. Articles published from January 1988 through February 2017 were identified through a search of Ovid MEDLINE, Ovid Embase, Ovid Cochrane Database of Systematic Reviews, Web of Science, Scopus, and Google Scholar.